Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 57, NWS Springfield, MO

April 24, 20087 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Apr 24, 2008, 4:06 AM CDT for 7 counties in Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2008, 4:06 AM CDT (09:06 UTC)
Expired
Apr 24, 2008, 10:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barton County, MO, Cedar County, MO, Dade County, MO, Jasper County, MO, Lawrence County, MO, Newton County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 4:17 AM CDTFLASH FLOODNeosho, MOFLASH FLOODING IS REPORTED TO BE TAKING PLACE IN SOUTH CENTRAL NEOSHO.
Apr 24, 7:41 AM CDTFLOODWaco, MOFLOODED ROADWAYS IN WACO.
Apr 24, 9:51 AM CDTFLASH FLOOD1 N Stotts City, MOHIGHWAY 97 FLOODED AT THE SPRING RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1961 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 240912
FFWSGF
MOC011-039-057-097-109-145-185-241500-
/O.NEW.KSGF.FF.W.0057.080424T0906Z-080424T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 AM CDT THU APR 24 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI...
  CEDAR COUNTY IN SOUTHWEST MISSOURI...
  DADE COUNTY IN SOUTHWEST MISSOURI...
  JASPER COUNTY IN SOUTHWEST MISSOURI...
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1000 AM CDT.

* AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR IS ESTIMATING ONE TO TWO INCHES OF RAINFALL     
  HAS FALLEN ACROSS PORTIONS OF THE WARNED AREA. THUNDERSTORMS       
  WILL CONTINUE TO TRAIN ACROSS THE AREA PRODUCING ADDITIONAL VERY   
  HEAVY RAINFALL. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  AURORA...CARTHAGE...EL DORADO SPRINGS...GREENFIELD...JOPLIN...
  LAMAR...MOUNT VERNON...NEOSHO...STOCKTON...VERDELLA...AIRPORT
  DRIVE...ALBA...APPLETON CITY...CARL JUNCTION AND CARTERVILLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

LAT...LON 3678 9460 3763 9462 3764 9409 3820 9404
      3822 9353 3817 9351 3792 9354 3791 9358
      3783 9358 3782 9364 3720 9361 3692 9364
      3693 9407 3676 9408

$$

WISE
3 follow-up statements
000 
WGUS73 KSGF 241145
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 AM CDT THU APR 24 2008

MOC011-039-057-097-109-145-185-241500-
/O.CON.KSGF.FF.W.0057.000000T0000Z-080424T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE MO-JASPER MO-DADE MO-BARTON MO-CEDAR MO-ST. CLAIR MO-
NEWTON MO-
641 AM CDT THU APR 24 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
BARTON...CEDAR...DADE...JASPER...LAWRENCE...NEWTON AND ST. CLAIR
COUNTIES...

AT 637 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT MOST OF THE HEAVY RAINFALL THIS MORNING HAS MOVED NORTHEAST OF 
THE WARNED AREA. HOWEVER...RAINFALL AMOUNTS HAVE AVERAGED BETWEEN 
ONE HALF TO ONE INCH ACROSS THE WARNED AREA SINCE 3 AM...WITH 
LOCALLY HIGHER AMOUNTS NEAR LA RUSSELL...GOLDEN CITY...AND JERICO 
SPRINGS. ALL OF THE STREAMS AND CREEKS HAVE BEEN RISING RAPIDLY THIS 
MORNING WHICH WILL LIKELY AFFECT LOW WATER CROSSINGS IN THE FLOOD 
PRONE AREAS. ALTHOUGH THE HEAVIEST RAINFALL HAS ENDED...MORE 
THUNDERSTORMS ARE DEVELOPING ACROSS NORTHEAST OKLAHOMA WHICH MAY 
BEGIN TO AFFECT PORTIONS OF THE AREA THIS MORNING. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS 
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED  
BRIDGES...DIPS...OR LOW WATER CROSSINGS. 

LAT...LON 3678 9460 3763 9462 3764 9409 3820 9404
      3822 9353 3817 9351 3792 9354 3791 9358
      3783 9358 3782 9364 3720 9361 3692 9364
      3693 9407 3676 9408
TIME...MOT...LOC 1141Z 180DEG 0KT 3757 9387

$$

JLT
000 
WGUS73 KSGF 241400
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 AM CDT THU APR 24 2008

MOC011-039-057-097-109-145-185-241500-
/O.CON.KSGF.FF.W.0057.000000T0000Z-080424T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE MO-JASPER MO-DADE MO-BARTON MO-CEDAR MO-ST. CLAIR MO-
NEWTON MO-
855 AM CDT THU APR 24 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
BARTON...CEDAR...DADE...JASPER...LAWRENCE...NEWTON AND ST. CLAIR
COUNTIES...

AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT ALL OF THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA THIS 
MORNING. HOWEVER...RUNOFF FROM EARLIER RAINFALL WILL CONTINUE WITH
RAPID RISES IN AREAL STREAMS AND CREEKS. THIS FLASH FLOOD WARNING 
WILL BE REPLACED WITH AN AREAL FLOOD WARNING AT 10 AM.

IN ADDITION...MORE HEAVY RAINFALL IS DEVELOPING ACROSS SOUTHEAST 
KANSAS AND NORTHEAST OKLAHOMA WHICH MAY LEAD TO ADDITIONAL HEAVY 
RAINFALL BY NOON. IF CONDITIONS WARRANT...A FLASH FLOOD WARNING WILL 
BE ISSUED BASED ON MORE HEAVY RAINFALL DEVELOPING. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN 
AROUND...DONT DROWN.

LAT...LON 3678 9460 3763 9462 3764 9409 3820 9404
      3822 9353 3817 9351 3792 9354 3791 9358
      3783 9358 3782 9364 3720 9361 3692 9364
      3693 9407 3676 9408
TIME...MOT...LOC 1355Z 180DEG 0KT 3757 9387

$$

JLT
000 
WGUS73 KSGF 241451
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 AM CDT THU APR 24 2008

MOC011-039-057-097-109-145-185-241500-
/O.EXP.KSGF.FF.W.0057.000000T0000Z-080424T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE MO-JASPER MO-DADE MO-BARTON MO-CEDAR MO-ST. CLAIR MO-
NEWTON MO-
950 AM CDT THU APR 24 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 AM CDT FOR BARTON...
CEDAR...DADE...JASPER...LAWRENCE...NEWTON AND ST. CLAIR COUNTIES...

AN AREAL FLOOD WARNING HAS REPLACED THIS FLASH FLOOD WARNING WHICH 
IS IN EFFECT UNTIL 10 AM FRIDAY MORNING. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3678 9460 3763 9462 3764 9409 3820 9404
      3822 9353 3817 9351 3792 9354 3791 9358
      3783 9358 3782 9364 3720 9361 3692 9364
      3693 9407 3676 9408
TIME...MOT...LOC 1450Z 180DEG 0KT 3757 9387

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 3:42 AM CDT, 24 minutes earlier.

Area forecast discussion, Apr 24, 3:42 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 AM CDT THU APR 24 2008

.DISCUSSION...

LARGE AREA OF MODERATE TO HEAVY RAINFALL CONTINUES OVER MUCH OF
THE FORECAST AREA EARLY THIS MORNING AHEAD OF STRONG NORTHERN
STREAM SHORTWAVE TROUGH MOVING ACROSS THE CENTRAL PLAINS AT THIS
TIME. SOME OF THE STORMS JUST TO THE SOUTHWEST OF THE FORECAST
AREA HAVE PRODUCED RAINFALL ACCUMULATIONS OF AROUND 1.5 INCHES IN
AN HOUR. EXPECT THE STORM COMPLEX TO CONTINUE ITS SHIFT TO THE
NORTHEAST THROUGH THE MORNING WITH AN ADDITIONAL ONE TO TWO INCHES
OF RAIN.

FOR TODAY...WELL BE MAKING SOME MINOR MODIFICATIONS TO THE FLOOD
WATCH. FIRST WE WILL EXPAND IT NORTHEASTWARD FOLLOWING TRACK OF
UPPER SHORTWAVE. WILL ALSO END IT AT NOON AS MOST OF THE
WIDESPREAD PRECIP WILL BE SHIFTING EAST OF THE AREA. WILL GO
AHEAD AND KEEP SOME CHANCES FOR PRECIP THROUGH THE AFTERNOON...HOWEVER
THINK THIS WILL MOSTLY BE SCATTERED CONVECTION FROM DAYTIME HEATING
OF THE CONTINUED UNSTABLE AIRMASS OVER THE AREA.

MAIN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE AREA ON SCHEDULE TOMORROW. CONTINUED MODERATE INSTABILITY AND
INCREASING VERTICAL WIND SHEAR AHEAD OF THE FRONT SHOULD ALLOW
STORMS TO REACH SEVERE INTENSITIES.

TEMPERATURES LOOK NOTICEABLY COOLER OVER THE WEEKEND WITH 850 MB
TEMPERATURES ON THE NAM AVERAGING AROUND +3C SATURDAY MORNING. THAT WILL
GIVE US HIGHS IN THE 60S IF WE MIX OUT FULLY. A SECONDARY FRONT
WILL MOVE ACROSS THE AREA LATE SATURDAY INTO SUNDAY...DROPPING 850
MB TEMPERATURES CLOSE TO FREEZING OVER OUR NORTHWEST COUNTIES. NOT
READY TO HOIST ANY FREEZE WATCHES JUST YET...BUT WILL DEFINITELY
NEED TO WATCH TEMPERATURE TRENDS...ESPECIALLY AROUND SUNDAY NIGHT
WHEN CLOUD COVER AND WINDS DROPS OFF.

TERRY
&&

.AVIATION...
PERIODS OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE SPRINGFIELD
AND JOPLIN TERMINAL AREAS TONIGHT. THIS WILL RESULT IN VARYING
CEILINGS AND VISIBILITIES IN PASSING STORMS. EXPECT TO TRANSITION
TO PREDOMINANTLY MVFR CONDITIONS OVERNIGHT INTO THURSDAY MORNING.
CONDITIONS WILL IMPROVE BY MIDDAY THURSDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL NOON CDT TODAY FOR MOZ055>058-066>071-077>083-
     088>096-101>105.

KS...FLOOD WATCH UNTIL NOON CDT TODAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Apr 23, 10:42 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1042 PM CDT WED APR 23 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250345-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1042 PM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL AND FLASH
 FLOODING WILL AFFECT EXTREME SOUTHEAST KANSAS AND SOUTHERN MISSOURI
 OVERNIGHT. THE HEAVIEST RAIN AND GREATEST POTENTIAL FOR FLOODING
 WILL AFFECT AREAS SOUTH OF A FORT SCOTT KANSAS TO HARTVILLE
 MISSOURI LINE. A FEW STRONG STORMS WITH SMALL HAIL AND WIND GUSTS TO
 40 MPH MAY ALSO AFFECT FAR SOUTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 STORMS WITH HEAVY RAIN ARE EXPECTED TO BE ONGOING THURSDAY
 MORNING AS AN UPPER LEVEL DISTURBANCE LIFTS ACROSS CENTRAL AND
 NORTHERN MISSOURI.

 ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
 DEVELOP LATE THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT AND
 ASSOCIATED UPPER LEVEL STORM SYSTEM MOVE ACROSS THE AREA.

 THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Apr 23, 10:57 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1057 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      4 E PURDY               36.82N 93.86W
04/23/2008                   BARRY              MO   DEPT OF HIGHWAYS

            THE MISSOURI DEPARTMENT OF TRANSPORTATION REPORTS THAT
            STATE ROUTE C BETWEEN PURDY AND MCDOWELL IS CLOSED DUE TO
            FLOODING ALONG THE FLAT CREEK.

&&

WISE
Local storm report, Apr 24, 4:04 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLOOD            1 N COLUMBUS            37.18N 94.84W
04/24/2008                   CHEROKEE           KS   EMERGENCY MNGR

            HIGHWAY 7...K HIGHWAY AND HIGHWAY 102 CLOSED DUE TO
            FLOODING. NUMEROUS SECONDARY ROADS ALSO FLOODED.

&&

MTERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:05 PM CDTSevere Thunderstorm WarningSGFVernon31 min
Apr 23, 7:42 PM CDTSevere Thunderstorm WarningSGFChristian, Dade, Greene, Lawrence54 min
Apr 23, 7:52 PM CDTSevere Thunderstorm WarningSGFBarry, Stone, Taney33 min
Apr 23, 8:14 PM CDTSevere Thunderstorm WarningSGFPolk61 min
Apr 23, 9:02 PM CDTFlash Flood WarningSGFBenton, Camden, Cedar, Christian, Dade, Greene and 4 more3 hr
Apr 23, 9:44 PM CDTRiver Flood WarningSGFVernon46 hr
Apr 23, 9:44 PM CDTRiver Flood WarningSGFVernon4 days
Apr 23, 9:44 PM CDTRiver Flood WarningSGFCedar47 hr
Apr 23, 11:37 PM CDTAreal Flood WarningSGFBarry, Christian, Jasper, McDonald, Newton, Stone and 1 more34 hr
Apr 24, 2:43 AM CDTFlash Flood WarningSGFTaney6 hr
Apr 24, 3:22 AM CDTFlash Flood WarningSGFWright5 hr
Apr 24, 9:41 AM CDTAreal Flood WarningSGFBarton, Benton, Cedar, Dade, Dallas, Hickory and 4 more24 hr
Apr 24, 11:32 AM CDTSevere Thunderstorm WarningSGFJasper44 min

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.